MAUDE Adverse Event Report: MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT

MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH SONATA; COCHLEAR IMPLANT
Model Number SONATA
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Swelling/ Edema (4577)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device has not been explanted.If it should be explanted, it should be returned to the manufacturer for evaluation.When available, a device failure analysis will be submitted as a follow up report.
 
Event or Problem Description
The user has experienced recurring episodes of swelling in the area of the internal component.The first episode occurred around 2 years ago, in 2022.Explantation surgery is scheduled for (b)(6) 2024.
 
Additional Manufacturer Narrative
Additional information: device explanted 6 years after implantation due to recurrent episodes of swelling that did not resolve with medical treatment.With the available information, it appears to be likely related to an infection that was not eradicated with the provided treatment.A review of device sterilization records shows that the device has been subject to a valid sterilization process.Given this, and the timing of the symptoms, no information points towards the implant being the source of the possible infection, but its contribution to the severity of the infection cannot be ruled out.No in situ measurements have been received for investigation.However no allegation was made against the device.The device was explanted but has not been received for investigation yet.
 
Event or Problem Description
The user has experienced recurring episodes of swelling in the area of the internal component.The first episode occurred around 2 years ago, in 2022.The user has been explanted.
 
Event or Problem Description
The user has experienced recurring episodes of swelling in the area of the internal component.The first episode occurred around 2 years ago, in 2022.The recipient has been explanted.
 
Additional Manufacturer Narrative
Conclusion: device investigation did not reveal any device defect or damage, which has been present whilst implanted.Mechanical damages found during investigation are attributable to the removal surgery.The device was explanted 6 years after implantation due to recurrent episodes of swelling that did not resolve with medical treatment.With the available information, it appears to be likely related to an infection that was not eradicated with the provided treatment.A review of device sterilization records shows that the device has been subject to a valid sterilization process.Given this, and the timing of the symptoms, no information points towards the implant being the source of the possible infection, but its contribution to the severity of the infection cannot be ruled out.This is a final report.

Brand Name
SONATA
Common Device Name
COCHLEAR IMPLANT
Manufacturer (Section D)
MED-EL ELEKTROMEDIZINISCHE GERAETE GMBH
innsbruck
AU 
Manufacturer Contact
laura simonotti
fuerstenweg 77a
innsbruck 6020
AU   6020
57788
MDR Report Key20703625
Report Number9710014-2024-01025
Device Sequence Number8211362
Product Code MCM
UDI-Device Identifier09008737049157
UDI-Public(01)09008737049157
Combination Product (Y/N)N
PMA/510(K) Number
P000025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/20/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date09/08/2016
Device Model NumberSONATA
Was Device Available for Evaluation? Device Returned to Manufacturer
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/06/2024
Supplement Date Received by Manufacturer11/06/2024
11/06/2024
Initial Report FDA Received Date11/18/2024
Supplement Report FDA Received Date02/04/2025
03/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/08/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age10 YR
Patient SexFemale